West Virginia, 2013Flooding in West Virginia, July 1 to 2, 2013
July 1 to 2, 2013 · NWS PBZ · 4 events in 1 county or zone
An upper level disturbance produced showers and thunderstorms with heavy rainfall across western Pennsylvania and the northern West Virginia Panhandle. Flooding of roadways and areas of poor drainage were reported.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $110,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level disturbance produced showers and thunderstorms with heavy rainfall across western Pennsylvania and the northern West Virginia Panhandle. Flooding of roadways and areas of poor drainage were reported. Significant flash flooding was reported across portions of Fayette county in Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 1, 10:23 PM EST, 7 minutes earlier.
Area forecast discussion, Jul 1, 10:23 PM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
1123 PM EDT MON JUL 1 2013
.SYNOPSIS...
A STRONG BERMUDA HIGH PRESSURE SYSTEM WILL LOCK OUR WEATHER PATTERN
IN PLACE FOR MOST OF THE WEEK. CLOCKWISE FLOW AROUND THIS HIGH
WILL STREAM ATLANTIC AND GULF MOISTURE INTO MUCH OF THE EASTERN
UNITED STATES, KEEPING SHOWERS AND THUNDERSTORMS IN THE FORECAST
THROUGH THE FOURTH OF JULY.
&&
.NEAR TERM /THROUGH TUESDAY/...
DEEP SOUTHERLY FLOW IS ENTRENCHED OVER THE AREA WITH A COUPLE OF
UPPER LOWS EVIDENT ON WATER VAPOR IMAGERY LATE THIS EVENING...ONE
OVER THE MID-MISSISSIPPI VALLEY...AND A SECOND TRUDGING NORTHWARD
INTO CENTRAL OHIO. DEEP MOISTURE AND ATTENDANT LIFT AHEAD OF THE
SECOND OF THESE TWO UPPER SWIRLS HAS ALLOWED FOR ELEVATED
CONVECTION TO BLOSSOM OVER OUR REGION THIS EVENING. GIVEN THE SLOW
EVOLUTION OF THE PATTERN OVERHEAD AS WELL AS THE FACT THAT THE
MODELS PREFER TO LINGER THE RIGHT ENTRANCE REGION OVER THE AREA AS
THE PATTERN SLOWLY RETROGRADES...THE LARGE SCALE SCENARIO IS SET
FOR LITTLE TO CHANGE OVERNIGHT. UPSTREAM CONVECTIVE ECHOES STRETCH
WELL BACK INTO CENTRAL WEST VIRGINIA...SO POPS WERE INCREASED
THROUGH THE NIGHT...PARTICULARLY ACROSS OHIO WITH A SLIGHTLY
WESTWARD MIGRATION INDICATED TO THE HIGHEST VALUES THROUGH
MORNING. THIS WAS NOT A HUGE DEVIATION TO THE PREVIOUS
FORECAST...HOWEVER GIVEN THE SLOW CELL MOTION AND
EVOLUTION...HEAVY RAINFALL WAS ADDED TO THE FORECAST WITH
CONVECTIVE ELEMENTS...AND QPF WAS INCREASED QUITE DRAMATICALLY
LOCALLY IN THE FORECAST GRIDS. FRIES
PREVIOUS DISCUSSION FOR TUESDAY FOLLOWS...TUESDAY WILL BE A
REPEAT OF PREVIOUS DAYS...PLUME OF HIGH LAYER RH REMAINS ATOP CWA.
STILL HARD TO FIND UPPER LEVEL SUPPORT...SO DAYTIME HEATING AND
THE BAROCLINIC OVER NERN OHIO WILL BE PRIMARY TRIGGERS. NWRN PA
HAS THE GREATEST THERMODYNAMICS ALONG WITH FAVORABLE WIND
PROFILES. PRIMARY THREATS WOULD BE HAIL AND WIND. OF COURSE HIGH
WATER IS OF TOP PRIORITY. SEE HYDROLOGIC SECTION BELOW FOR
DETAILS.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
MORE OF THE SAME IN THE SHORT TERM...AS AREA REMAINS BETWEEN A
STRONG ANTICYCLONE OVER THE WESTERN ATLANTIC AND A MID LVL LOW IN
THE MIDWEST. BOTH ECMWF AND GFS ILLUSTRATE AXIS OF GREATEST RH
STRETCHING UP THE OHIO RIVER. DISTURBANCES RIDE NE IN THE SSW
FLOW EVERY 18 TO 24 HOURS...EACH OF WHICH SHOULD BRING DECENT
COVERAGE OF SHOWERS AND STORMS. FORECAST REMAINS WITH CHANCE
POPS...HOWEVER NUMBERS WILL LIKELY BE RAISED ONCE CONFIDENCE
INCREASES IN TEMPORAL RESOLUTION IS RESOLVED.
BASED ON RECENT PERFORMANCE MOSGUIDE BIAS CORRECTED /BC/ GRIDS
WERE USED FOR MINT AND GFS40 BC GRIDS WERE THE FOUNDATION FOR MAX
TEMPS.
&&
.LONG TERM /FRIDAY THROUGH MONDAY/...
SHRTWVS ARE EXPD TO CONT TO STREAM NEWD ACRS THE RGN ARND AN UPR
TROF ACRS THE MIDWEST. THIS WL KEEP DAILY CHCS FOR CNVCTN
LINGERING INTO THE WKEND. BY LATE IN THE PD...AN UPR HIGH OVR THE
WRN ATLANTIC IS EXPD TO RETROGRADE WWD ACRS VA AND THE
CAROLINAS...AND THIS MAY HELP LMT CNVCTV POTENTIAL IF RIDGING IS
ABLE TO BLD FAR ENOUGH NWD INTO OUR RGN. TEMPS ARE EXPD TO BE NR
SEASONAL AVGS THRU THE PD.
&&
.AVIATION /03Z TUESDAY THROUGH SATURDAY/...
MORE SHOWERS AND STORMS DEVELOPING ALONG THE BOUNDARY AND SHOULD
HIT MOST PORTS.
MVFR RESTRICTION IN SHRA FOG AND HAZE AT AIRPORTS OVERNIGHT.
OUTLOOK.../MONDAY NIGHT THROUGH FRIDAY/...
RESTRICTIONS IN DAYTIME SHOWERS AND THUNDERSTORMS THEN OVERNIGHT
FOG IS EXPECTED THROUGH THE PERIOD.
&&
.HYDROLOGY...
HIGH WATER REMAINS A CONCERN FOR THE ENTIRE REGION FOR MUCH THIS
WEEK AS PLUME OF DEEP MOISTURE EXTENDS ALL THE WAY INTO THE GULF
OF MEXICO. THE COMBINATION OF LAYER RH EXCEEDING 75% AND WARM
CLOUD DEPTHS AROUND 11KFT /TOPPING OUT ABOVE 12KFT AT TIMES
THURSDAY/ SUPPORT THREAT OF EXCESSIVE RAINFALL.
FORECAST WIND FLOW TRANSLATES INTO TRAINING OPPOSE TO BACK
BUILDING. FLASH FLOOD GUIDANCE IS JUST ABOVE AN INCH IN HARDEST
HIT AREAS...BUT OVERALL WHEN AMOUNTS EXCEED 1.5" THAT WILL BE
ENOUGH FOR FLOODING OUTSIDE OF URBAN AREAS /WHERE IT IS LESS/. AT
THIS TIME...NO RIVER FLOODING IS ANTICIPATED.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.
&&
Hazardous weather outlook, Jul 1, 1:25 PM EST, 9 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
225 PM EDT MON JUL 1 2013
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-021830-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
225 PM EDT MON JUL 1 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
SCATTERED SHOWERS AND STORMS WILL PRODUCE LOCALLY HEAVY RAINFALL
THROUGH TONIGHT THAT COULD RESULT IN FLOODING. IF RAINFALL AMOUNTS
EXCEED 1.5 INCHES FLOODING IS LIKELY...OUTSIDE OF URBAN AREAS
WHERE VALUES ARE LESS. IN ADDITION...ISOLATED SEVERE THUNDERSTORMS ARE
POSSIBLE THIS AFTERNOON AND EVENING.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
DOWNPOURS COULD LEAD TO FLOODING THE BALANCE OF WORK WEEK DUE TO
SHOWERS AND THUNDERSTORMS CROSSING OVER SATURATED GROUNDS. A
THREAT OF SEVERE THUNDERSTORMS EXIST TUESDAY WITH THE PRIMARY
IMPACT BEING WINDS THAT COULD KNOCK DOWN TREES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
98
Flood, Marshall
- When
- July 1, 10:30 PM EST to July 2, 1:30 AM EST
- Where
- Marshall County, 1.36 mi SW of Moundsville to 0.71 mi SW of Moundsville
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 39.907, -80.750
Big Grave Creek out of its banks and flooding residences.
Flood, Marshall
- When
- July 1, 11:30 PM EST to July 2, 1:30 AM EST
- Where
- Marshall County, 1.18 mi WNW of Knoxville to 1.86 mi W of Knoxville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- 911 Call Center
- Coordinates
- 39.887, -80.650
Law enforcement reported Middle Graves Creek out of its banks and flooding a few homes.
Flood, Marshall
- When
- July 1, 11:59 PM EST to July 2, 1:30 AM EST
- Where
- Marshall County, 0.69 mi S of Moundsville to 0.72 mi SW of Moundsville
- Cause
- Heavy Rain
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 39.910, -80.730
Emergency management reported basement flooding including at the Regional Jail.
Flood, Marshall
- When
- July 2, 12:01 AM EST to 1:30 AM EST
- Where
- Marshall County, 0.53 mi W of Moundsville to 0.15 mi WSW of Moundsville
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 39.920, -80.740
Emergency management reported the 12th Street Trailer Park flooded.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Nevada, July 1 to 5, 201338 deaths · 213 injured · 2 events
- Heat in Utah, July 1 to 4, 20133 deaths · 1 event
- Drought in Texas, July 1 to 31, 2013$128 million · 20 events
- Drought in Oklahoma, July 1 to 31, 2013$36 million · 3 events
- Drought in Texas, July 1 to 31, 2013$10 million · 24 events
- Heat in California, July 1 to 5, 20131 death · 5 events
- Debris Flow and Hail in California, July 1 to 3, 20131 death · 1.75 in hail · 3 events
- Tornadoes in Connecticut, July 1, 2013$5.0 million · EF1 · 2 events
- Wildfire in Colorado, July 1 to 9, 2013$3.0 million · 3 events
- Flash Flood and Flooding in Pennsylvania, July 1 to 2, 2013$2.1 million · 8 events
- Flash Flooding and Flood in New York, July 1 to 3, 2013$685,000 · 15 events
- Wildfire in Nevada, July 1 to 31, 2013$1.0 million · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 459876, 459879, 459877, 459878.